Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 1:03 PM EDT for Tattnall County, Georgia. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 1:03 PM EDT (17:03 UTC)
- Expired
- May 4, 1998, 2:05 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:00 PM EDT | Hail 0.75 | Glennville, GA | |
| May 4, 2:03 PM EDT | Hail 0.88 | Glennville, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS1 KCHS 041704 RRA SVRCHS GAC267-041805- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 103 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TATTNALL COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 205 PM EDT * AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 W REIDSVILLE... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REIDSVILLE AT 115 PM EDT MANASSAS AT 130 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:25 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 4, 9:25 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 925 AM EDT MON MAY 4 1998 MODIFIED 12Z CHS SOUNDING WITH T/TD OF 78/64 GIVES CAPE OF 2900 J/KG... LI -8...TT 47...KI 30 AND A MUCH STRONGER WIND FIELD IN THE LO/MID LVLS. THINK PRIMARY THREAT TDA WL BE WIND DMG FIRST AND LARGE HAIL SECONDARY. AS A CD FNT IN WRN GA MOVES E THIS AFT/EVE...IT WL TRIGGER MORE TSTM ACTIVITY...AND SOME OF THOSE CUD CERTAINLY BE SEVERE AGAIN. ETA HAS A STRONGER LLVL JET AT H85 (40KT) THAN YESTERDAY...AND ANOTHER SHOT OF UVM TO COME THRU AROUND MAX HTG. ETA DID AN EXCELLENT JOB YESTERDAY ON BOTH EVENTS HERE (SUN AFT/LATE SUN NIGHT). LIKE CUR FCST W/50 POP FOR THIS AFT...BUT THINK PC SKY COVER BETTER AS DEBRIS CLDS FM LAST NIGHT CONT TO BREAK UP. XPECT A FEW HRS OF S/S AROUND MIDDAY/EARLY AFT. KCLX VWP SHOWING 35 KT AT 2K FT. SUGGEST WE BUMP ZFP WINDS UP TO 15 MPH ALG THE CST. WL PREPARE A TSTM OUTLOOK FOR THIS AFT/EVE. CWF...SEAS ONLY RUNNING 2-3 FT OUT THERE NOW...BUT SW WINDS HV PICKED UP TO 15-20 KT. WL GO W/20 KT FCST THIS AFT AND BUILD SEAS TO 5 FT. DONT XPECT SCA TO COME INTO PLAY...BUT WUDNT RULE A BRIEF PD OUT LATER THIS AFT/EVE. WL ALSO ADJUST 2ND PD TO SHOW A DIM TREND. TJR
In the hours before
Special weather statement, May 4, 10:30 AM EDT, 2 hours 33 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-050200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1030 AM EDT MON MAY 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN WESTERN GEORGIA THIS MORNING WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. A MOIST UNSTABLE SOUTHWEST FLOW AHEAD OF THE FRONT WILL AID IN THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS SOUTHEASTERN SOUTH CAROLINA AND GEORGIA. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE PRIMARY TIME TO EXPECT THESE STORMS WILL BE BETWEEN THE HOURS OF 2 AND 8 PM. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS THIS AFTERNOON AND EVENING FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE. TJR
Special weather statement, May 4, 10:30 AM EDT, 2 hours 33 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-050200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1030 AM EDT MON MAY 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN WESTERN GEORGIA THIS MORNING WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. A MOIST UNSTABLE SOUTHWEST FLOW AHEAD OF THE FRONT WILL AID IN THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS SOUTHEASTERN SOUTH CAROLINA AND GEORGIA. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE PRIMARY TIME TO EXPECT THESE STORMS WILL BE BETWEEN THE HOURS OF 2 AND 8 PM. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS THIS AFTERNOON AND EVENING FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE. TJR
Local storm report, May 4, 11:46 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 4 E BONNEAU SC .88 INCH HAIL
05/04/98 BERKELEY SPOTTER REPORT OF NICKEL
SIZED HAIL COVERING THE
GROUND IN MACEDONIA.
TJRLocal storm report, May 4, 11:46 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 4 E BONNEAU SC .88 INCH HAIL
05/04/98 BERKELEY SPOTTER REPORT OF NICKEL
SIZED HAIL COVERING THE
GROUND IN MACEDONIA.
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:21 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 49 min |
| May 3, 10:29 PM EDT | Severe Thunderstorm Warning | CHS | Evans | 36 min |
| May 3, 10:43 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch | 47 min |
| May 3, 10:55 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 30 min |
| May 3, 11:21 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 34 min |
| May 4, 3:07 AM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler | 48 min |
| May 4, 4:00 AM EDT | Severe Thunderstorm Warning | CHS | Effingham | 50 min |
| May 4, 12:48 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 47 min |
| May 4, 1:52 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 63 min |
| May 4, 1:55 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 35 min |
| May 4, 2:17 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 48 min |
| May 4, 2:34 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.